Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Kansas City, MO

March 30, 1998Atchison County, Missouri

NWS Kansas City, MO issued this flash flood warning at Mar 30, 1998, 1:35 AM CST for Atchison County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 1:35 AM CST (07:35 UTC)
Expired
Mar 30, 1998, 4:30 AM CST
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

County Atchison County, MO

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 300736
FFWMCI
MOC005-301135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
135 AM CST MON MAR 30 1998


* SMALL STREAM FLOOD WARNING FOR
    ATCHISON COUNTY - NORTHWESTERN MISSOURI

* UNTIL 530 AM CDT

* SOME STREAMS AND RIVERS AFFECTED
    MOST SMALL STREAMS AND CREEKS IN THE COUNTY.

* CAUSE AND EFFECT
DOPPLER RADAR INDICATES UP TO 2 INCHES OF RAIN HAS FALLEN NORTH
OF A PHELPS CITY TO WESTBORO LINE SINCE 1030 PM. THE GROUND IS
LIKELY SATURATED OVER NORTHWEST SECTIONS OF ATCHISON COUNTY
AND ANY ADDITIONAL RAINS WILL RUNOFF INTO AREA STREAMS AND
CREEKS. THIS WILL CAUSE RAPID RISES ON NEARBY STREAMS AND COULD
RESULT IN SOME MINOR FLOODING.

* FORECAST CONDITIONS
A LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
CONTINUE TO MOVE ACROSS ATCHISON COUNTY THROUGH 3 AM. AN
ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED BEFORE IT ENDS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

JULY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 2:30 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 2:30 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
230 PM CST SUN MAR 29 1998

MAIN FORECAST PROBLEMS APPEAR TO BE TIMING OF PCPN AND THEREFORE
POPS ALTHOUGH TEMPS MAY GET TRICKY TOO.  FORTUNATELY...CURRENT ZONES
LOOK TO BE PRETTY GOOD...SO NO MAJOR CHANGES EXPECTED.

NOT THRILLED WITH ANY OF THE MODEL SOLUTIONS...EACH HAVE GOOD AND
BAD ABOUT THEM.  SEVERAL CIRCULATIONS EMBEDDED W/IN LARGE UPPER TROF
OVER DESERT SW.  APPEARS AS THOUGH WAVE ROTATING AROUND SW CORNER OF
LOW WILL END UP BEING MAIN LOW AS IT EJECTS OUT MEANING HI POPS FOR
MON NIGHT AND TUE.

IN SHORTER TERM...CU DVLPG ALG DRLYN FM ROUGHLY OFK-P28.  CU HAS
BEEN STRUGGLING A BIT...SUGGESTING CAP STILL IN PLACE...WILL
PROBABLY HAVE TO WAIT FOR A BIT OF MID-LVL COOLING WHICH MODELS
SUGGEST WILL OCCUR.   APPEARS AS THOUGH TRW SHD GO LATE THIS AFTN
WITH BEST CHC IN NW MO.  WHILE BEST SUPERCELL THREAT CLEARLY FURTHER
NORTH ALG WM FRONT...MDT INSTBY AND FCST HODOGRAPHS FOR NW MO
SUGGEST STORMS STILL MIGHT ACHIEVE SUPERCELLULAR CHARACTERISTICS.
AGREE WITH SPC 19Z OUTLOOK OF PULLING MDT RISK FURTHER N ALTHO STILL
MAY MENTION SVR IN NW MO.  ELSW...CHC POPS STILL APPEAR OK AS LEAD
WAVE SHEARS/EJECTS NE WITH SRN EXTENT OF PCPN LIMITED BY WEAKER
DYNAMICS AND CAP.

LOCATION OF SFC LOW MAKES TEMPS TRICKY THROUGHOUT AND MODELS HAVE A
VARIETY OF SOLNS.  PREFER SLOWER SEWD MOVEMENT OF CD FNT AND WILL
THEREFORE STAY ABV GUIDANCE^ ACROSS THE BOARD ESP FAN WHICH IS WAY
TOO COOL.

.EAX...
.MO...NONE
.KS...NONE

JM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:31 PM CSTSevere Thunderstorm WarningEAXPlatte19 min
Mar 30, 2:37 PM CSTSevere Thunderstorm WarningEAXPlatte23 min
Mar 30, 3:13 PM CSTSevere Thunderstorm WarningEAXCass27 min
Mar 30, 3:35 PM CSTSevere Thunderstorm WarningEAXCass, Jackson30 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.